Georgia, 2003

Heavy Rain in Georgia, June 15 to 18, 2003

June 15 to 18, 2003 · NWS JAX · 1 event in 1 county or zone

Heavy rainfall over several days caused numerous road closures across the county, including in the city of Jesup. Here a road was washed out on Oglethorpe Landing, the rains eroded Jaycee Landing, and a house on Old Doctortown Road was flooded by standing water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Heavy rainfall over several days caused numerous road closures across the county, including in the city of Jesup. Here a road was washed out on Oglethorpe Landing, the rains eroded Jaycee Landing, and a house on Old Doctortown Road was flooded by standing water. Sandy Run Road, Maple Road and Beachwood Road were also closed in/near Jesup. Wayne County Road Department reported that 30-40 roads countywide were closed because of wash outs by heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 15, 1:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 1:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN JUN 15 2003

CONVECTION STARTING TO FORM ALONG WEST COAST SEABREEZE FRONT.
TEMPERATURES REACHING 90 AT MOST SPOTS EXCEPT ALONG E COAST WHERE
SEABREEZE IS PUSHING INLAND.

MODELS CONTINUE TO SHOW UPPER RIDGE OVER WESTERN ATLANTIC TO WEAKEN
AND MOVE EAST BY MIDWEEK.  TROPICAL WAVE OVER WESTERN CARRIBEAN
MOVES AROUND UPPER RIDGE TO EAST AND TROUGH TO WEST.  12Z GFS
IS STRONGEST MODEL AS IT DEVELOPS A LOW OVER NORTHERN GULF THURSDAY
AND MOVES IT ACROSS FL PANHANDLE AND S GA REACHING NC COAST BY
FRIDAY. GFS WINDS STILL LOOK A LITTLE HIGH AND WILL ADJUST DOWNWARD
AS DEVELOPMENT IS STILL UNCERTAIN.  DEEP TROPICAL MOISTURE OVER S FL
WILL SPREAD NORTH BEGINNING MONDAY WITH PWATS AOA 2 INCHES BY
WEDNESDAY AND THURSDAY. THUS POPS WILL BE INCREASING THROUGH THE
WEEK.

MARINE...NO HEADLINES.  GFS WIND GUIDANCE LOOKS HIGH ON THURSDAY
AND WILL UNDERCUT BY 5-10 KNOTS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 93 71 91 / 20 40 30 40
SSI 75 88 74 87 / 20 30 20 30
JAX 74 91 72 89 / 20 30 20 30
SGJ 76 88 74 87 / 20 30 20 30
GNV 72 93 71 91 / 30 40 30 40
OCF 72 93 71 91 / 30 40 30 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MZ/SC
Hazardous weather outlook, Jun 15, 10:30 AM EST, 6 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-152200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ACROSS THE
FORECAST AREA AND CONTINUE INTO THIS EVENING. THE GREATEST COVERAGE
OF STORMS SHOULD BE ACROSS INLAND SECTIONS OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...WEST OF INTERSTATE 95.  THUNDERSTORMS WILL
PRODUCE DANGEROUS AND FREQUENT LIGHTNING...HEAVY DOWNPOURS AND
STRONG GUSTY WINDS.  DUE TO THE SLOW MOVEMENT OF THE STORMS...RAINFALL
WILL BE LOCALLY HEAVY...CAUSING PONDING OF WATER ON ROADWAYS
AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. A FEW
STORMS MAY BECOME STRONG WITH WINDS GUSTS OF 45 TO 55 MPH...SMALL
HAIL AND EXCESSIVE LIGHTNING. ONE OR TWO STORMS MAY ALSO BECOME
SEVERE WITH WIND GUSTS OF 58 MPH OR MORE AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THERE IS THE POTENTIAL FOR DEEP MOISTURE TO MOVE NORTH OUT
OF THE TROPICS AND IMPACT THE FORECAST AREA WITH LOCALLY HEAVY
RAINFALL FROM LATE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE EXPECTED TO SELF-ACTIVATE IF SEVERE WEATHER
WARNINGS ARE ISSUED IN THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wayne

When
June 15, 5:00 PM EST to June 18, 5:00 PM EST
Where
Wayne County, Jesup
Reported by
NEWSPAPER
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374957.